Yes, Anti-Depressants Tend to Lead to Weight Gain

Yes, Anti-Depressants Tend to Lead to Weight Gain

By Temma Ehrenfeld @temmaehrenfeld
May 11, 2015

But feeling better can give you energy to manage other causes of added pounds.  

Psychiatrists can’t tell you for sure if an antidepressant will make you gain weight; people vary. But the common prescriptions are associated with weight gain, with small variations among them. Wellbutrin (bupropion hydrochloride) does slightly better than the pack.

A 2014 study confirmed this when researchers looked at data in electronic health records for 22,610 adults who received a new prescription and were weighed in a doctor’s office every three months over a year.  The study participants were taking popular drugs — besides Wellbutrin, Prozac (fluoxetine hydrochloride), Celexa (citalopram hydrobromide), Cymbalta (duloxetine hydrochloride), Lexapro (escitalopram oxalate), Remeron (mirtazapine), Paxil (paroxetine hydrochloride), Effexor (venlafaxine hydrochloride), and Zoloft (sertraline hydrochloride). They were also taking two that are less well known, Elavil (amitriptyline hydrochloride) and Pamelor (nortriptyline hydrochloride). The researchers compared the rate of weight gain for each drug against the weight gain among patients taking Celexa (citalopram).

It turned out that people taking Wellbutrin, Elavil, and Pamelor gained less weight than those taking the other drugs. So why aren’t Elavil and Pamelor more popular? Both belong to a family of drugs called tricyclics that is older than the currently popular drugs and tend to cause more side-effects other than weight gain. Wellbutrin is also different from the others. It affects the brain chemicals norepinephrine and dopamine rather than serotonin, which is targeted by “SSRIs” (selective serotonin reuptake inhibitor) and “SNRIs” (the “n” stands for norepinephrine). Wellbutrin has side-effects, too.

Is this a good reason to opt against taking an anti-depressant? Every medical choice involves weighing the pluses and negatives with your doctor. The evidence for anti-depressants isn’t as strong as you’d guess from their popularity, but weight shouldn’t be your main concern. When you’ve been down for too long, it’s hard not to assume the worst — that you’ll balloon and still feel lousy. If your medication works, when the cloud lifts, you can decide how important it is to you to keep your weight down. You may still gain because of the medication, but not so much. Maybe you’ll have more energy to exercise and cook healthy meals. Maybe you’ll be able to resist late-night binges on ice-cream. Or you may get more sleep, which will help shift your body’s metabolism for the better: Too little sleep is a big risk factor for obesity. All of the weight-avoidance strategies mentioned here are good for your mood and overall health, too.

You can also look for ways to boost your mood so that you can work with your doctor to take a smaller dose of an antidepressant, or for a shorter period of time, and possibly minimize weight gain. Try a sunlamp if you feel lowest in the winter, or make sure you get more time outdoors. Consider acupuncture — some science suggests that it can enhance the effect of an antidepressant. Evaluate your diet, level of exercise, relationships, work satisfaction, and community ties. Decide whether a psychotherapist could help you see better ways to cope and correct your mental biases.  

Antidepressants are often prescribed for “generalized anxiety disorder” — when everyday events cause bothersome worry. Cognitive behavioral therapy, in particular, has some scientific backing for treating chronic worriers, for example, if the idea of gaining weight is taking over your thoughts.


May 11, 2015

Reviewed By:

Christopher Nystuen, MD, MBA

Easy access to health records and personalized content.